Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 92, NWS Bismarck, ND

June 18, 2008Billings County, Dunn County, McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2008, 4:44 PM MDT for Billings County, Dunn County, McKenzie County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2008, 4:44 PM MDT (22:44 UTC)
Expired
Jun 18, 2008, 5:45 PM MDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Billings County, ND, Dunn County, ND, McKenzie County, ND

The radar

The Bismarck radar (KBIS), 177 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:01 PM MDTHAIL 110 N Fairfield, NDQUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 3:59 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 182244
SVRBIS
NDC007-025-053-182345-
/O.NEW.KBIS.SV.W.0092.080618T2244Z-080618T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
444 PM MDT WED JUN 18 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
  NORTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTHWESTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 545 PM MDT

* AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRASSY BUTTE...OR 40 MILES NORTHWEST OF DICKINSON...AND MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTH OF FAIRFIELD BY 500 PM MDT...
  9 MILES WEST OF MANNING BY 545 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR WESTERN NORTH DAKOTA.

LAT...LON 4719 10255 4700 10285 4698 10327 4731 10364
      4755 10321
TIME...MOT...LOC 2244Z 288DEG 13KT 4733 10326

$$

SIMOSKO
1 follow-up statement
000 
WWUS53 KBIS 182311
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
611 PM CDT WED JUN 18 2008

NDC053-182321-
/O.CAN.KBIS.SV.W.0092.000000T0000Z-080618T2345Z/
MCKENZIE ND-
511 PM MDT WED JUN 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MCKENZIE COUNTY
IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR WESTERN NORTH DAKOTA.

LAT...LON 4723 10353 4734 10316 4719 10255 4700 10285
      4698 10327
TIME...MOT...LOC 2311Z 288DEG 13KT 4730 10312

$$

NDC007-025-182345-
/O.CON.KBIS.SV.W.0092.000000T0000Z-080618T2345Z/
BILLINGS ND-DUNN ND-
511 PM MDT WED JUN 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN DUNN AND NORTHEASTERN BILLINGS COUNTIES...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES NORTHEAST OF FAIRFIELD...OR 34 MILES NORTHWEST OF
DICKINSON...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES WEST OF MANNING BY 545 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR WESTERN NORTH DAKOTA.

LAT...LON 4723 10353 4734 10316 4719 10255 4700 10285
      4698 10327
TIME...MOT...LOC 2311Z 288DEG 13KT 4730 10312

$$
SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:45 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 18, 1:45 PM MDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT WED JUN 18 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG A LINE FROM NORTH OF
MINOT...SOUTH INTO SOUTH DAKOTA. THIS IS ALONG A SURFACE FRONT
WHERE DEW POINTS HAVE POOLED AND TEMPERATURES HAVE WARMED TO NEAR
80 DEGREES. THIS HAS INCREASED THE CAPE WITH MID LEVEL CAPES OF
1000 TO 1500 J/KG. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
THE FRONT AND MOVE SLOWLY EAST THROUGH THIS EVENING. WILL KEEP A
CHANCE OF TSTMS TO THE WEST OF THE FRONT...AS THERE HAVE BEEN A
FEW THUNDERSTORMS THAT DEVELOPED IN NORTHEAST MONTANA. THE
THUNDERSTORMS IN CENTRAL ND WILL LIKELY BE SEVERE AT TIMES WITH
LARGE HAIL...AND A POTENTIAL FOR STRONG WINDS AND HEAVY RAIN.

BY THURSDAY MORNING...THE UPPER LEVEL RIDGE NOW OVER THE STATE
WILL RETROGRADE WEST BACK OVER MONTANA...BUT WITH LOW AMPLITUDE.
A WEAK SHORT WAVE MOVING OVER THE RIDGE MAY BE STRONG ENOUGH TO
AID INSTABILITY TO AID IN TSTM FORMATION IN THE AFTERNOON AND WILL
KEEP A SLIGHT CHANCE OF TSTMS IN THE FORECAST.

BY FRIDAY THE UPPER LEVEL RIDGE WILL SHARPEN OVER CENTRAL MONTANA
AND SHOULD CAUSE INCREASED STABILITY OVER THE AREA WHICH SHOULD
CONTINUE THROUGH SUNDAY EVENING WITH THE EXCEPTION OF THE BORDER
AREAS. TEMPERATURES WILL REMAIN SEASONABLE THROUGH SUNDAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
WARM WEATHER TO CONTINUE WITH ANOTHER POTENTIAL SEVERE WEATHER MAKER
SUNDAY NIGHT AS BOTH THE GFS AND ECMWF HAVE A LOW LEVEL JET/H85
SOUTH WINDS OF 35KT ACROSS THE CWA...GOOD PRODUCER FOR ELEVATED
CONVECTION. AN INCOMING COLD FRONT AND UPPER WAVE WILL BRING SHOWERS
AND TSTMS ACROSS THE CWA FROM WEST DURING THE DAY SUNDAY...THEN
SPREAD INTO OUR CENTRAL ZONES SUNDAY NIGHT. THREAT OF SEVERE TSTMS
CONTINUE MONDAY ACROSS THE CENTRAL AND EAST. PLENTY OF LOW LEVEL
MOISTURE TO WORK WITH AS DEWPOINTS WILL BE AROUND 60F AHEAD OF THE
COLD FRONT. BROAD RIDGING CONTINUES TUESDAY INTO INTO THURSDAY WITH
DISTURBANCES RIDING OVER THE TOP OF THE RIDGE...WHICH WILL CREATE
ADDITIONAL CHANCES OF SHOWERS AND TSTMS.
&&

.AVIATION...OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS NEXT 24HR.
HOWEVER...SHOWERS AND TSTMS THIS AFTERNOON AND EARLY EVENING MAY
CREATE BRIEF MVFR CEILINGS AND VISIBILITIES IN HEAVY RAIN AND
POSSIBLY SOME HAIL. SOME THUNDERSTORMS WILL ALSO HAVE STRONG WINDS
GREATER THAN OR EQUAL TO 35KT. THREAT FOR TSTMS WILL CONTINUE INTO
THURSDAY...BUT AREAL COVERAGE SHOULD BE LESS THURSDAY AFT/EVE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/KS
Hazardous weather outlook, Jun 18, 3:46 AM MDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT WED JUN 18 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
446 AM CDT WED JUN 18 2008 /346 AM MDT WED JUN 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A GOOD CHANCE OF THUNDERSTORMS TODAY. SOME STORMS MAY BE SEVERE
THIS AFTERNOON AND EVENING. THE MAIN THREAT IS LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. SOME LOCALES MAY RECEIVE HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SLIGHT CHANCES OF THUNDERSTORMS FOR THURSDAY...THEN SATURDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

JV

In the hours before

Local storm report, Jun 18, 3:37 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
437 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             UPHAM                   48.58N 100.73W
06/18/2008  E0.88 INCH       MCHENRY            ND   BROADCAST MEDIA

&&

NHEINERT
Local storm report, Jun 18, 3:38 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             KRAMER                  48.69N 100.71W
06/18/2008  M0.75 INCH       BOTTINEAU          ND   TRAINED SPOTTER

&&

VROLLER
Local storm report, Jun 18, 3:44 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
444 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             5 S RIVERDALE           47.42N 101.37W
06/18/2008  E0.75 INCH       MCLEAN             ND   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL ONGOING AT THE TIME OF THE REPORT

&&

CH/VJ
Local storm report, Jun 18, 3:57 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             6 E NORWICH             48.25N 100.85W
06/18/2008  M1.75 INCH       MCHENRY            ND   BROADCAST MEDIA

&&

NHEINERT
Local storm report, Jun 18, 3:59 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
459 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             RIVERDALE               47.50N 101.37W
06/18/2008  M1.50 INCH       MCLEAN             ND   FIRE DEPT/RESCUE

            ONGOING HAIL

&&

VROLLER
Local storm report, Jun 18, 4:16 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
516 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             STANTON                 47.32N 101.38W
06/18/2008  M1.00 INCH       MERCER             ND   TRAINED SPOTTER

            HAILED FOR 10 MINUTES

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:14 PM MDTSevere Thunderstorm WarningBISWilliams46 min
Jun 17, 6:53 PM MDTSevere Thunderstorm WarningBISDivide, Williams52 min
Jun 17, 7:42 PM MDTSevere Thunderstorm WarningBISWilliams63 min
Jun 17, 8:39 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams66 min
Jun 18, 12:42 PM MDTSevere Thunderstorm WarningBISMorton, Oliver48 min
Jun 18, 1:06 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer54 min
Jun 18, 1:17 PM MDTSevere Thunderstorm WarningBISBottineau58 min
Jun 18, 1:39 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer51 min
Jun 18, 1:56 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer49 min
Jun 18, 2:15 PM MDTSevere Thunderstorm WarningBISBottineau60 min
Jun 18, 2:35 PM MDTAreal Flood AdvisoryBISBottineau3 hr
Jun 18, 2:47 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer43 min
Jun 18, 2:52 PM MDTTornado WarningBISBottineau23 min
Jun 18, 2:53 PM MDTTornado WarningBISMcLean, Mercer21 min
Jun 18, 2:55 PM MDTSevere Thunderstorm WarningBISDivide65 min
Jun 18, 3:16 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette59 min
Jun 18, 3:18 PM MDTAreal Flood AdvisoryBISMcLean, Mercer3 hr
Jun 18, 3:25 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver50 min
Jun 18, 3:30 PM MDTSevere Thunderstorm WarningBISMcHenry30 min
Jun 18, 3:43 PM MDTSevere Thunderstorm WarningBISMcKenzie62 min
Jun 18, 4:01 PM MDTSevere Thunderstorm WarningBISMcHenry, Ward59 min
Jun 18, 4:14 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver61 min
Jun 18, 4:16 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette59 min
Jun 18, 4:24 PM MDTSevere Thunderstorm WarningBISWard66 min
Jun 18, 4:29 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton46 min
Jun 18, 4:33 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Sioux57 min
Jun 18, 4:38 PM MDTTornado WarningBISMcLean, Mercer, Oliver37 min
Jun 18, 4:57 PM MDTTornado WarningBISMorton, Oliver33 min
Jun 18, 5:10 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Morton, Oliver50 min
Jun 18, 5:13 PM MDTSevere Thunderstorm WarningBISMcHenry, Ward62 min
Jun 18, 5:15 PM MDTTornado WarningBISBurleigh, McLean, Mercer, Oliver30 min
Jun 18, 5:27 PM MDTTornado WarningBISBurleigh, Morton, Oliver33 min
Jun 18, 5:28 PM MDTSevere Thunderstorm WarningBISMorton62 min
Jun 18, 5:29 PM MDTSevere Thunderstorm WarningBISGrant, Morton61 min
Jun 18, 5:39 PM MDTSevere Thunderstorm WarningBISAdams40 min
Jun 18, 5:53 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark26 min
Jun 18, 5:58 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, McLean, Morton, Oliver62 min
Jun 18, 5:59 PM MDTTornado WarningBISBurleigh, McLean, Mercer, Oliver31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.